Ohio, 2011Hail in Ohio, March 23, 2011
March 23, 2011 · NWS CLE · 20 events in 12 counties and zones
Showers and thunderstorms developed north of a warm frontal boundary stretched across central Ohio on March 23rd. The center of low pressure was located over the Chicago, Illinois area at 0700 local time and tracked east-southeast across Indiana and Ohio during the morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed north of a warm frontal boundary stretched across central Ohio on March 23rd. The center of low pressure was located over the Chicago, Illinois area at 0700 local time and tracked east-southeast across Indiana and Ohio during the morning and afternoon hours. A tornado watch was issued early that afternoon and a winter weather advisory was issued a couple of hours later in anticipation of freezing rain later that evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 23, 12:23 PM EST, 2 minutes earlier.
Area forecast discussion, Mar 23, 12:23 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
123 PM EDT WED MAR 23 2011
.SYNOPSIS...
LOW PRESSURE OVER IOWA WILL MOVE EAST ACROSS CENTRAL OHIO THIS
AFTERNOON. THE LOW WILL MOVE EAST OF THE REGION THIS EVENING.
NORTH FLOW BEHIND THE LOW WILL BRING IN MUCH COLDER AIR FOR THE
SECOND HALF OF THE WEEK AND INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GFS AND NAM NOW IN GOOD AGREEMENT WITH THE TRACK OF THE
LOW...MOVING IT EAST ACROSS CENTRAL OHIO DURING THE LATE MORNING
AND AFTERNOON. A WARM FRONT AHEAD OF THE LOW WILL MOVE INTO
CENTRAL OHIO. EXPECT A RATHER SHARP BOUNDARY WITH 60S SOUTH AND
40S NORTH OF THE FRONT. THE TRICK WILL BE WHERE TO STOP THE NORTH
PROGRESSION OF THE FRONT. DO EXPECT SOME MILD AIR WILL REACH INTO
THE SOUTHERN CWA COUNTIES. TOOK HIGHS TO THE MID 60S IN KNOX COUNTY
THIS AFTERNOON BUT CUT TEMPS FROM GUIDANCE ACROSS THE NORTH COAST
BACK TO UPPER 30S AND NEAR 40. RIGHT NOW THERE IS A LARGE GAP IN
PRECIP SHOWING UP ON RADAR ALTHOUGH BY DAYBREAK EXPECT SHOWERS AND
THUNDERSTORMS TO THE WEST TO BEGIN MOVING INTO THE AREA. TO THE
NORTHEAST...RAIN AND SNOW ARE FALLING IN NWRN PA. BASED ON THE
NAM12 TEMPS ALOFT EXPECT SOME WARMING ALOFT TO GET INTO NWRN PA
LATE MORNING. WILL HAVE RAIN AND/OR SNOW EARLY...THEN OCCASIONAL
RAIN AND A CHANCE OF THUNDERSTORMS THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE LOW WILL MOVE EAST OF THE AREA THIS EVENING. WINDS BEHIND THE
SYSTEM TURN NORTHERLY AND COLDER AIR WILL BEGIN MOVING IN. NAM12
HOWEVER COOLS THE LOWER LEVELS BEFORE 850MB AND THINK AS TEMPS
DROP LATE AFTERNOON WE COULD GET INTO A PERIOD OF FREEZING RAIN
BEFORE THE CHANGE TO SNOW. FOR NOW WILL BASICALLY HAVE A
MIX/TRANSITION PERIOD AND THEN GO TO SNOW OVERNIGHT AS POPS DROP
THROUGH LIKELY TO CHANCE FOR THE SECOND HALF OF THE NIGHT.
THURSDAY MUCH DRIER AIR MOVE INTO THE AREA FROM THE NORTH AS
850MB TEMPS DROP TO -10, -12C. BIG QUESTION IS LAKE INVOLVEMENT.
AIRMASS WILL BE DRY AND HIGH PRESSURE WILL BE BUILDING IN HOWEVER
LOW LEVEL AUTO CONVECTIVE TO THE LAKE. THINK THERE WILL BE
SOMETHING BUT FURTHER AWAY FROM THE LAKE CLOUDS WILL BREAK. FOR
NOW WENT WITH FLURRIES THURSDAY MORNING AND THEN A CHANCE OF LAKE
EFFECT SNOW SHOWERS IN THE AFTERNOON IN THE USUAL PLACES.
CONTINUED THIS THEME THURSDAY NIGHT AND EARLY FRIDAY WITH 850MB
TEMPS AS LOW AS -16C ON THE NAM. GFS NOT AS COLD. NEXT SYSTEM
MOVING THROUGH THE SOUTHERN PLAINS ON SATURDAY.
MOISTURE/OVERRUNNING AHEAD OF THE LOW SHOWN ON THE GFS TO BE
MOVING INTO THE OHIO VALLEY DURING THE DAY. THE NEW ECMWF HOWEVER
IS MUCH DRIER WITH THE SURFACE HIGH OVER CANADA AND THE GREAT
LAKES DOMINATING OVER THE SOUTHERN PLAINS LOW. WILL FOR NOW LEAN
TOWARD THE ECMWF AND KEEP SATURDAY DRY AND BRING IN JUST A SMALL
CHANCE OF THE SOUTHERN COUNTIES SATURDAY NIGHT. TEMPS MUCH COLDER
THAN NORMAL THROUGH THE PERIOD.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
BEGINNING SUNDAY GFS CONTINUES TO TREND SPREADING PRECIP FROM LOW
PRESSURE TRACKING OVER THE TENNESSEE VALLEY NORTHWARD INTO THE AREA.
LATEST ECMWF AND EVEN GEM CONTINUE TO SHOW PRECIP CONFINED MAINLY
SOUTH OF THE AREA. WITH THAT WILL ALLOW FOR A DRY FORECAST ON SUNDAY
WITH HIGH PRESSURE TO THE NORTH CONTINUING TO RIDGE SOUTH INTO THE
AREA. IN CONTRAST...BOTH MODELS SHOWING ANOTHER LOW WITH SIMILAR
TRACK EARLY NEXT WEEK WITH THIS TIME THE ECMWF A BIT STRONGER WITH
THIS LOW AS COMPARED TO GFS. WITH THAT THE GFS KEEPS IT DRY OVER THE
FORECAST AREA WHILE ECMWF SPREADS PRECIP NORTHWARD. GIVEN THIS IS AT
THE END OF THE PERIOD WILL ALLOW FOR MAINLY DRY CONDITIONS WITH AT
BEST A SLIGHT CHANCE. HIGH PRESSURE RIDGING FROM THE NORTH WILL
ALLOW FOR TEMPS TO REMAIN MAINLY A BIT BELOW NORMAL THROUGH THE
PERIOD.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
WARM FRONT ACROSS SOUTHERN PORTION OF THE FORECAST PROVIDING
WIDELY VARIED CONDITIONS ACROSS THE AREAS. EXPECT FEW
THUNDERSTORMS POSSIBLY SEVERE SOUTHERN AREAS EARLY IN PERIOD
MAINLY FDY-MFD-CAK SOUTH. NORTH OF WARM FRONT MAINLY IFR CIGS WITH
MVFR/IFR VSBYS RAIN FOG. EXPECT CIGS TO RETURN TO IFR AS LOW PRESSURE
AND WARM FRONT PULL EAST. PERIOD OF FREEZING DRIZZLE OR SNOW LIKELY
AS TEMPERATURES DROP BACK BELOW FREEZING THIS EVENING AND EARLY TONIGHT.
CIGS SHOULD IMPROVE TO MVFR LATE TONIGHT EARLY THRUSDAY.
OUTLOOK...NON VFR CONDITIONS AGAIN LATE SATURDAY INTO SUNDAY.
&&
.MARINE...
NORTHEAST FLOW ON THE LAKE TODAY WITH LOW PRESSURE TRACKING OVER
OHIO WILL ALLOW WINDS ON THE LAKE TO RANGE AROUND 20KT. WINDS WILL
SHIFT TO THE NORTH AND THEN NORTHWEST AS THE LOW PASSES TO THE EAST
TONIGHT AND THURSDAY. LARGE HIGH PRESSURE OVER CENTRAL CANADA WILL
RIDGE SOUTH TOWARD THE LAKE THROUGH MUCH OF THE PERIOD KEEPING
MAINLY NORTH WINDS OVER THE LAKE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...ABE
AVIATION...RANDEL
MARINE...ABE
Hazardous weather outlook, Mar 23, 5:17 AM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
617 AM EDT WED MAR 23 2011
OHZ003-006>014-017>023-033-089-PAZ001>003-241030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
617 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
TEMPERATURES WILL DROP BELOW FREEZING LATE THIS AFTERNOON AND THIS
EVENING. IF RAIN IS IN THE AREA...THIS COULD RESULT IN A PERIOD OF
FREEZING RAIN BEFORE THE CHANGE TO SNOW. WHILE HEAVY ICING IS NOT
EXPECTED...A GLAZE OF ICE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ027>032-036>038-047-241030-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-
KNOX-
617 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A SLIGHT CHANCE THAT
SOME STORMS COULD BECOME SEVERE DUE TO HAIL. ALSO...TEMPERATURES
WILL DROP BELOW FREEZING THIS EVENING. THERE IS A CHANCE THAT ANY
RAIN IN THE AREA WILL FALL AS A PERIOD OF FREEZING RAIN BEFORE
CHANGING OVER TO SNOW. HEAVY ICING IS NOT EXPECTED HOWEVER A GLAZE
OF ICE IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY.
LEZ061-142>149-162>169-241030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
617 AM EDT WED MAR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Sandusky
- When
- March 23, 12:25 PM EST to 12:27 PM EST
- Where
- Sandusky County, 2 mi E of Woodville
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.450, -83.341
Storm spotters reported nickle sized hail lasting 1 to 2 minutes along Route 20.
Hail, Ottawa
- When
- March 23, 12:35 PM EST
- Where
- Ottawa County, Oak Harbor
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -83.150
Pea sized hail was reported with this storm.
Hail, Wood
- When
- March 23, 12:40 PM EST
- Where
- Wood County, Perrysburg
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -83.630
Quarter sized hail was reported with this storm. The duration of the hail event lasted nearly a minute.
Hail, Ottawa
- When
- March 23, 12:45 PM EST
- Where
- Ottawa County, Genoa
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -83.370
Pea sized hail was reported with this storm.
Hail, Morrow
- When
- March 23, 1:30 PM EST to 1:35 PM EST
- Where
- Morrow County, Mt Gilead
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.550, -82.830
Spotters reported hail lasting for five minutes. Quarter sized hail was mixed in with penny sized hail during the event.
Hail, Marion
- When
- March 23, 1:35 PM EST
- Where
- Marion County, Marion
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -83.130
Pea sized hail was reported with this storm.
Hail, Morrow
- When
- March 23, 1:41 PM EST to 1:56 PM EST
- Where
- Morrow County, Mt Gilead
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -82.830
Law enforcement reported nickel to quarter size hail.
Hail, Richland
- When
- March 23, 1:50 PM EST
- Where
- Richland County, Mansfield
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.770, -82.520
Pea sized hail was reported with this storm.
Hail, Lake
- When
- March 23, 1:56 PM EST
- Where
- Lake County, Mentor
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -81.330
Pea sized hail was reported with this thunderstorm.
Hail, Ashland
- When
- March 23, 2:02 PM EST
- Where
- Ashland County, Loudonville
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -82.230
Pea sized hail was reported with this thunderstorm.
Hail, Marion
- When
- March 23, 2:05 PM EST
- Where
- Marion County, Prospect
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -83.180
Quarter sized hail was reported with this thunderstorm.
Hail, Knox
- When
- March 23, 2:05 PM EST
- Where
- Knox County, 4 mi E of Fredericktown
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -82.474
Quarter sized hail was reported with this thunderstorm.
Hail, Richland
- When
- March 23, 2:10 PM EST
- Where
- Richland County, Bellville
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 40.620, -82.520
Quarter sized hail was reported with this thunderstorm.
Hail, Cuyahoga
- When
- March 23, 2:15 PM EST
- Where
- Cuyahoga County, Garfield Hgts
- Measured
- 0.25 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -81.620
Pea sized hail was reported with this thunderstorm.
Hail, Ashland
- When
- March 23, 2:20 PM EST
- Where
- Ashland County, Loudonville
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.630, -82.230
Quarter sized hail was reported with this thunderstorm.
Hail, Knox
- When
- March 23, 2:26 PM EST
- Where
- Knox County, Fredericktown
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -82.550
Half dollar or ping pong ball sized hail was reported with this thunderstorm.
Hail, Holmes
- When
- March 23, 2:29 PM EST to 2:44 PM EST
- Where
- Holmes County, Berlin
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -81.800
Half dollar or ping pong ball sized hail was reported with this thunderstorm.
Hail, Stark
- When
- March 23, 2:30 PM EST to 2:40 PM EST
- Where
- Stark County, 3 mi N of Canton
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.843, -81.380
Pea to quarter sized hail was reported by numerous spotters across the county during this ten minute time period.
Hail, Holmes
- When
- March 23, 2:35 PM EST to 2:47 PM EST
- Where
- Holmes County, 4 mi SW of Mt Hope
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.579, -81.834
Storm spotters reported pea to quarter sized hail covering the ground with this thunderstorm.
Hail, Holmes
- When
- March 23, 2:57 PM EST
- Where
- Holmes County, Glenmont
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -82.100
Golf ball sized hail was reported with this thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, March 23 to 24, 20112 injured · $2.5 million · EF3 · 14 events
- Tornado and Hail in Pennsylvania, March 23, 2011$4.1 million · EF2 · 51 events
- Hail and Damaging Winds in Ohio, March 23, 20111 death · 2 injured · $71,000 · 1.75 in hail · 49 events
- Tornadoes and Hail in Tennessee, March 23, 2011$596,000 · EF2 · 19 events
- Wildfire in South Carolina, March 23 to 25, 2011$2.0 million · 1 event
- Hail and Damaging Winds in West Virginia, March 23, 2011$149,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Kentucky, March 23, 2011$100,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in North Carolina, March 23, 2011$223,000 · 1 in hail · 16 events
- Heavy Snow in New York, March 23, 2011$300,000 · 4 events
- Damaging Winds in Georgia, March 23 to 26, 2011$325,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Virginia, March 23 to 24, 2011$110,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Indiana, March 23, 20111 injured · $61,000 · 2 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288976, 288977, 288979, 288978, 288981, 288982, 289064, 288987, 288991, 288994, 289030, 289037, 289028, 289065, 289073, 289032, 289072, 289067, 289066, 289074.